Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Ceftriaxone-induced hemolytic anemia and hepatitis in an adolescent with hemoglobin SC disease

Bell, Michael J. MD; Stockwell, David C. MD; Luban, Naomi L. C. MD; Shirey, R Sue MS, MT(ASCP)SBB; Shaak, Lorraine MT(ASCP); Ness, Paul M. MD; Wong, Edward C. C. MD

Pediatric Critical Care Medicine: May 2005 - Volume 6 - Issue 3 - p 363-366
doi: 10.1097/01.PCC.0000161285.12396.FF
Case Reports
Buy
SDC

Objectives: To describe a case of a ceftriaxone-induced hemolytic anemia and hepatitis leading to multiple organ failure and death in an adolescent with hemoglobin SC disease and to review the previous cases of this rare and potentially fatal disorder in children.

Design: Case report and literature review.

Setting: Intensive care unit.

Patient: Adolescent with hemoglobin SC.

Interventions: Emergency treatment.

Measurements and Main Results: After 4 days of ceftriaxone therapy, the adolescent experienced an acute hemolytic reaction (hemoglobin decreased to 5 g/dL with hemoglobinuria) and severe hepatitis (all enzymes increasing dramatically including aminoaspartate transferase >20,000 IU/L). Renal failure and ultimately multiple organ failure ensued, and the patient died on hospital day 19. Direct antiglobulin tests on red cells obtained from the patient on hospital day 2 showed microscopic agglutination with polyspecific and anticomplement (C3) antiglobulin reagents. Plasma samples showed macroscopic agglutination reactions when incubated in the presence of ceftriaxone, many days after cessation of ceftriaxone, indicating the continued presence of ceftriaxone-dependent antibodies.

Conclusions: Drug reactions leading to hemolysis are relatively uncommon, and a total of ten cases of ceftriaxone-induced hemolytic anemia have been reported in children. The present case describes an adolescent who ultimately died on hospital day 19 from multiple organ failure, although the presentation of this case seems atypical in several respects. Children with clinical syndromes that place them at risk for hemolysis and children who frequently require broad spectrum antibiotics present unique diagnostic challenges, and the possibility that hemolytic syndromes may be due to ceftriaxone must be considered.

From the Divisions of Critical Care Medicine (MJB, DCS), Hematology/Oncology (NLCL), and Laboratory Medicine (NLCL, ECCW), Children's National Medical Center and The George Washington University School of Medicine, Washington, DC; Immunohematology Reference Laboratory (RSS, LS, PMN), Division of Transfusion Medicine; The Johns Hopkins Hospital, and The Johns Hopkins University School of Medicine, Baltimore, MD.

Address requests for reprints to; Michael J. Bell, MD, 16426 Fox Valley Terrace, Rockville, MD 20853.

©2005The Society of Critical Care Medicine and the World Federation of Pediatric Intensive and Critical Care Societies